Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 48, NWS Norman, OK

May 29, 1997Dewey County, Ellis County, Oklahoma

NWS Norman, OK issued this tornado warning at May 29, 1997, 8:45 PM CDT for Dewey County, Ellis County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 29, 1997, 8:45 PM CDT (01:45 UTC)
Expired
May 29, 1997, 9:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dewey County, OK, Ellis County, OK

The radar

The Vance AFB radar (KVNX), 133 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:30 PM CDTTornado WatchSPC6 hr

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WFUS1 KOKC 300147 RRA
TOROKC
OKC043-045-300230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT THU MAY 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHWESTERN DEWEY AND SOUTHEASTERN ELLIS

INCLUDING THE FOLLOWING LOCATIONS
     CAMARGO...HARMON AND VICI

AT 845 PM CDT DOPPLER RADAR CONTINUES TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO IN THE SOUTHWEST WOODWARD COUNTY ABOUT 6
MILES NORTHEAST OF HARMON.  THE STORM WAS MOVING SOUTHEAST AT 30 MPH
AND WILL MOVE THROUGH SOUTHEAST ELLIS COUNTY AND INTO NORTHWEST DEWEY
COUNTY.  SPOTTERS WERE REPORTING A FUNNEL CLOUD WITH THIS STORM. 
PERSONS ALONG HIGHWAY 60 BETWEEN HARMON AND VICI SHOULD SEEK SHELTER.

TAKE COVER NOW.  ABANDON MOBILE HOMES AND VEHICLES.  MOVE TO
SHELTER BELOW GROUND IF POSSIBLE.  OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.  STAY AWAY FROM
WINDOWS.

LAT...LON 3597  9912 3596  9960 3616  9960 3616  9921

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 3:40 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 29, 3:40 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU MAY 29 1997

LATEST SFC ANALYSIS INDICATES A SFC LOW OVR EXTREME SE CO...WITH A
NEARLY STATIONARY BOUNDARY EXTENDING INTO CENTRAL AND EAST CENTRAL
KS. CONVECTION IS CURRENTLY OCCURRING IN VICINITY OF BOUNDARY...AIDED
BY A SHORT WAVE ACRS WRN KS.

ALSO SCT STG/SVR CONVECTION NOW INCREASING ACRS SWRN KS AND SERN CO.

FSCT WIND FIELDS SUGGEST THIS ACTIVITY MAY EVOLVE INTO A ORGANIZED
CONVECTIVE COMPLEX OVERNIGHT. ANOTHER SHORT WAVE ACRS CENTRAL ROCKY
MOUNTAIN REGION IN NW FLOW WL HELP SUSTAIN ANY CONVECTION.

12Z ETA AND AVN SOLUTIONS BRING SFC BOUNDARY ACRS CENTRAL ZNS BY 18Z
FRI...THEN MOVE THE BOUNDARY SE OF THE CWA ARND 02Z SAT. LOW LVL
RIDGE AND DRIER CONDITIONS PUSH INTO THE CWA BEHIND THE FRONT.

MEDIUM RANGE MDLS SUGGEST DRY CONDITIONS FOR THE EXTND PDS...WITH
SLOW WARMING TREND.

COORD WITH TUL AND ICT.

FCSTID = 22
OKC   62  73  54  78 /  50  40   0   0
HBR   62  73  54  80 /  60  40   0   0
SPS   64  76  57  82 /  50  50   0   0
GAG   59  71  53  82 /  70  10   0   0
PNC   60  73  55  77 /  60  10   0   0
DUA   65  79  57  78 /  20  60  20   0

.OKC...
OK...NONE.
TX...NONE.

CB

In the hours before

Local storm report, May 29, 7:40 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT ...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    KS/OK BORDER HIGHWAY 34   OK   60 MPH WINDS.
05/29/97   WOODS
Local storm report, May 29, 7:42 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     6 E 6LAVERNE               OK   1.00 INCH HAIL
05/29/97   HARPER

SC
Local storm report, May 29, 8:28 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    17* N GAGE                 OK   0.75 INCH HAIL.
05/29/97   ELLIS

0815 PM    FARGO                     OK   2.00 INCH HAIL.
05/29/97   ELLIS

0825 PM    7S TANGIER                OK   1.75 INCH HAIL.
05/29/97   WOODWARD

MCCAMMON
Local storm report, May 29, 8:30 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    17 N GAGE                 OK   0.75 INCH HAIL.
05/29/97   ELLIS

0815 PM    FARGO                     OK   2.00 INCH HAIL.
05/29/97   ELLIS

0825 PM    7S TANGIER                OK   1.75 INCH HAIL.
05/29/97   WOODWARD

MCCAMMON
Local storm report, May 29, 8:35 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    10 W SHARON               OK   2.50 INCH HAIL.
05/29/97   WOODWARD

SC
Local storm report, May 29, 8:37 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    10 WH SHARON               OK   2.50 INCH HAIL.
05/29/97   WOODWARD

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:10 PM CDTSevere Thunderstorm WarningOUNHarper65 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningOUNEllis36 min
May 29, 8:00 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
May 29, 8:05 PM CDTTornado WarningOUNEllis, Woodward25 min
May 29, 8:27 PM CDTTornado WarningOUNWoodward33 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningOUNEllis44 min
May 29, 8:55 PM CDTSevere Thunderstorm WarningOUNWoodward50 min
May 29, 9:28 PM CDTTornado WarningOUNCuster, Dewey47 min
May 29, 9:31 PM CDTSevere Thunderstorm WarningOUNEllis29 min
May 29, 9:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills30 min
May 29, 10:15 PM CDTSevere Thunderstorm WarningOUNCuster45 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNTillman47 min
May 30, 2:16 AM CDTSevere Thunderstorm WarningOUNTillman29 min
May 30, 2:44 AM CDTSevere Thunderstorm WarningOUNTillman46 min
May 30, 6:50 AM CDTFlash Flood WarningOUNCarter, Love, Marshall3 hr
May 30, 12:20 PM CDTFlash Flood WarningOUNCarter, Jefferson, Stephens2 hr

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.